Hail, Pocahontas
- When
- September 17, 2:00 PM CST
- Where
- Pocahontas County, 2 mi N of Havelock
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.867, -94.700
A warm front extended across South Dakota, through eastern Nebraska, into eastern Kansas. The stability parameters were not all that impressive with CAPE values of 1000 J/kg or less and lifted indices quite marginal.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front extended across South Dakota, through eastern Nebraska, into eastern Kansas. The stability parameters were not all that impressive with CAPE values of 1000 J/kg or less and lifted indices quite marginal. A strong south-southwest flow in the low levelsdeveloped with a 30 to 40 kt flow crossing the frontal boundary. Thunderstorms originally developed in South Dakota the night beforeand that small area of convection translated east-southeast into Iowa. The main severe weather feature was hail of three quarter toone inch in diameter with the storms. There was a wind gust of 58 MPH measured in Webster County at Barnum.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 17, 2:03 AM CST, 11 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 303 AM CDT FRI SEP 17 2004 .SHORT TERM...TDA THRU SUN NGT MAIN CONCERNS ARE TEMPS AND MINOR PCPN POTENTIAL EARLY TDA AND AGN LATE TNGT/EARLY SAT. CURRENT SITUATION HAS SHRT WV PUSHING ACRS DAKOTAS WITH ASSOCD KINEMATIC AND THERMODYNAMIC FORCING PRODUCING ELEVATED SHWRS/TSTMS MOVG W-E WITH MEAN WND. XPC THIS TO JUST BRUSH FA THIS MRNG IF AT ALL...BUT WL MONITOR TRENDS TIL JUST BEFORE ISSUANCE BEFORE DECIDING. THERE HAS BEEN SOME NEW DVLPMT ON BACK EDGE INVOF H85/H7 THETA-E ADVCTN AXIS. NEXT QUESTION TURNS TWRD PCPN TNGT. BOTH MDLS USHER IN SURGE OF MID LVL ISENT LIFT AND DESTABILIZATION TNGT INTO EARLY SAT. FEEL THERE COULD BE SOME ELEVATED DVLPMT OVR SRN SXNS AS LOW LVL JET BUILDS INTO WRN EDGE OF THIS WRM ADVCTN SO WL LEAN TWRD ETA POPS...BUT TRIM BACK INTO NO MORE THAN CHC CATEGORY. THIS LOOKS TO BE OUR ONLY SHOT AT PCPN THRU WEEKEND AS UPR LVL RDG BUILDS THRU MS VLY TWRD GRTLKS. LTL IN THE WAY OF FORCING OR LOW LVL CNVGNC. THIS LACK OF CNVGNC WL MAKE TEMPS A BIT PROBLEMATIC HWVR AS AMT OF MIXING IN QUESTION. CONCEPTUAL MDLS WOULD SUGGEST THAT A RELATIVELY DRY AMS AND INCRG SLY WNDS PROMOTE MIXING...BUT FCST SOUNDINGS STRUGGLE TO REALIZE THAT. THUS WL NOT DEVIATE TOO MUCH FM ETA/GFS MOS MAXES COMPROMISE ATTM...BUT WL STAY TWRD COOL END FOR LOWS WHICH SEEMS TO VERIFY BETTER LATELY. .LONG TERM...MON THRU THU NO SGFNT CHGS IN THIS PD. CURRENT FCST BRINGS POPS INTO NWRN PTNS TUE WITH APCH OF WRN TROF AS SFC FNT ENTERS IA. REMNANTS OF IVAN SHOW INTERESTING PATH...LOOPING ARND SRN EDGE OF RDG AS IT BUILDS INTO GRTLKS AND FINALLY INTO MS VLY WED. POPS ALREADY IN FOR WED AND THU SO NO CHGS. WL LEAVE TEMPS ALONE AS WELL WHICH IS IN BALLPARK OF NEW GUIDANCE...AND DO NOT HAVE ENSEMBLE NUMBERS YET. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT FRI SEP 17 2004 IAZ004>007-015>017-023>028-181100- BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 530 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG AND NORTH OF HIGHWAY 3. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS WILL CROSS NORTHERN IOWA THIS MORNING...ENDING BEFORE NOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND. IAZ033>039-044>050-057>062-070>075-181100- ADAIR-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS- GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MAHASKA-MARION- MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER- 530 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 20...AND ALONG AND NORTH OF HIGHWAY 92. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND. IAZ081>086-092>097-181100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 530 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA ALONG AND SOUTH OF HIGHWAY 34. .DAY ONE...TODAY AND TONIGHT THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS FAR SOUTHERN IOWA AFTER MIDNIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT A FEW MAY PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND. SMALL
The Des Moines radar (KDMX), 150 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420241, 5420242, 5420243, 5420244, 5420245.